- Robert Preidt and Dennis Thompson
- Posted August 30, 2019
As Lung Injury Cases Rise, CDC Says 'Don't Vape'
The number of people who've developed a severe form of lung disease potentially tied to vaping has now risen to 215 cases across 25 states, and federal health officials are recommending that Americans not use e-cigarettes.
The U.S. Centers for Disease Control and Prevention has issued a health advisory saying, "if you are concerned about these specific health risks, consider refraining from the use of e-cigarette products."
As of Aug. 27, 215 possible cases have been reported -- but other reported cases are also under investigation, the CDC noted.
Last week marked the first fatality tied to these lung crises: An adult in Illinois died after being hospitalized with a severe respiratory illness after using an e-cigarette.
"In many cases, patients reported a gradual start of symptoms, including breathing difficulty, shortness of breath, and/or chest pain before hospitalization," the CDC explained in the advisory issued Friday. "Some cases reported mild to moderate gastrointestinal illness including vomiting and diarrhea, or other symptoms such as fevers or fatigue."
The respiratory symptoms appear to be caused by inflammation that causes the lungs to fill with fluid, said Dr. Karen Wilson, vice chair of clinical and translational research for pediatrics at the Icahn School of Medicine at Mount Sinai in New York City.
Wilson first became aware of these cases a month ago, when the teenage son of a family friend wound up in the ICU with lung injuries possibly linked to vaping.
The 17-year-old is improving, and his prognosis is good, Wilson said.
"In general, I think kids are recovering from this, but it's hard to say if there's going to be any long-term risk of lung injury or asthma or other illness," Wilson said.
According to the CDC, in many cases, patients have said they recently used tetrahydrocannabinol (THC)-containing e-cigarette products. THC is the chemical in marijuana that provides a high.
"At this time, there does not appear to be one product involved in all of the cases," the CDC said, "although THC and cannabinoids use has been reported in many cases. At this time, the specific substances within the e-cigarette products that cause illness are not known and could involve a variety of substances."
Dr. Albert Rizzo is chief medical officer for the American Lung Association. He noted that e-cigarette vapor contains many ingredients that could cause lung irritation, such as ultrafine particles, oil, and heavy metals like nickel, tin and lead.
Flavored vapor also can contain diacetyl, a chemical linked to a condition called "popcorn lung," Rizzo noted. The condition is so named because more than a decade ago workers in a microwave popcorn factory developed lung ailments after breathing in butter-flavored diacetyl.
In popcorn lung, the tiny air sacs in the lungs become scarred, resulting in the thickening and narrowing of the airways, the American Lung Association explained.
There's also the possibility that heavy levels of nicotine are affecting the lungs, Rizzo added.
"One of the more common e-cigarettes contains as much nicotine in a pod as in a whole pack of cigarettes," Rizzo said. "It's very hard to smoke a pack of cigarettes in 15 minutes. You can ingest a whole pod by vaping in 15 minutes."
In the meantime, the CDC said it and the U.S. Food and Drug Administration are working with state health departments to gather information on any products or substances used by patients, including the brand and types of e-cigarette products, where they were obtained, and whether any fall under the FDA's regulatory authority.
The FDA is providing laboratory assistance, and has so far received about 80 samples for testing.
Right now, CDC is advising against vaping. The agency says that if you do use e-cigarette products, be sure not to buy them off the street (for example, products containing THC), don't modify the e-cigarette, and don't add any substances that are not intended by the manufacturer.
It also said that when using e-cigarette products, look out for symptoms such as cough, shortness of breath and chest pain. Seek immediate medical attention if you have any concerns about your health.
The CDC has long advised that e-cigarette products not be used by youth, young adults, pregnant women, or adults who do not currently smoke "traditional" cigarettes.
Wilson agreed with that recommendation.
"Particularly for adolescents and young adults, they should not have access to these products and they should not use them," she said. "This is more evidence they're not a safe product for teenagers and young adults."
The U.S. Centers for Disease Control and Prevention has more on e-cigarettes.
SOURCES: Albert Rizzo, M.D., chief medical officer, American Lung Association; Karen Wilson, M.D., M.P.H., vice chair, clinical and translational research, Jack and Lucy Clark Department of Pediatrics, Icahn School of Medicine at Mount Sinai, New York City; U.S. Centers for Disease Control and Prevention, news release, Aug. 30, 2019